Alert archive / Illinois / Flash Flood Watches in 2020

Flash Flood Watch 4, NWS St. Louis, MO

May 16, 202014 counties in Illinois; 14 counties in Missouri

NWS St. Louis, MO issued this flash flood watch at May 16, 2020, 8:58 PM CDT for 14 counties in Illinois; 14 counties in Missouri. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 16, 2020, 8:58 PM CDT (01:58 UTC)
Expired
May 17, 2020, 5:46 PM CDT
In force
21 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 28 counties

Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS63 KLSX 170158
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
858 PM CDT Sat May 16 2020


ILZ058>060-064-065-069-070-074-079-098>102-MOZ052-060>065-072>075-
084-085-099-171400-
/O.NEW.KLSX.FF.A.0004.200517T0158Z-200517T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Calhoun IL-Jersey IL-
Madison IL-Saint Clair IL-Monroe IL-Lincoln MO-Warren MO-
Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-
Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-
Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Litchfield, Vandalia, Centralia, Salem, 
Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, 
Saint Charles, Washington, Union, Sullivan, Saint Louis, 
and Farmington
858 PM CDT Sat May 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of Illinois and Missouri... 
  including the following counties...in Illinois...Bond IL... 
  Calhoun IL...Clinton IL...Fayette IL...Greene IL...Jersey IL...
   Macoupin IL...Madison IL...Marion IL...Monroe IL...Montgomery 
  IL...Randolph IL...Saint Clair IL and Washington IL. In 
  Missouri...Crawford MO...Franklin MO...Iron MO...Jefferson 
  MO...Lincoln MO...Madison MO...Reynolds MO...Saint Charles 
  MO...Saint Francois MO...Saint Louis City MO...Saint Louis 
  MO...Sainte Genevieve MO...Warren MO and Washington MO. 

* through Sunday morning

* 1 to 2 inches of rainfall with locally higher amounts on already
  saturated ground will likely cause flash flooding.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Britt
3 follow-up statements
217 
WGUS63 KLSX 170800
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
300 AM CDT Sun May 17 2020

ILZ058-059-098>102-MOZ052-060>065-072>075-084-085-099-172000-
/O.EXT.KLSX.FF.A.0004.000000T0000Z-200517T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Calhoun IL-Jersey IL-Madison IL-
Saint Clair IL-Monroe IL-Lincoln MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Iron MO-Madison MO-Reynolds MO-
Including the cities of Alton, Edwardsville, Belleville, Cahokia,
Saint Charles, Washington, Union, Sullivan, Saint Louis, 
and Farmington
300 AM CDT Sun May 17 2020

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch is now in effect for

* portions of southwest Illinois and Missouri...including the 
  following counties...in southwest Illinois...Calhoun IL... 
  Greene IL...Jersey IL...Macoupin IL...Madison IL...Monroe IL 
  and Saint Clair IL. In Missouri...Crawford MO...Franklin MO... 
  Iron MO...Jefferson MO...Lincoln MO...Madison MO...Reynolds 
  MO...Saint Charles MO...Saint Francois MO...Saint Louis City 
  MO...Saint Louis MO...Sainte Genevieve MO...Warren MO and 
  Washington MO. 

* through 3 PM this afternoon

* Up to an additional 2 inches of rainfall with locally higher 
  amounts on already saturated ground will likely cause flash 
  flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

ILZ060-064-065-069-070-074-079-180000-
/O.EXT.KLSX.FF.A.0004.000000T0000Z-200518T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-
Including the cities of Litchfield, Vandalia, Centralia, Salem, 
Chester, and Sparta
300 AM CDT Sun May 17 2020

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch is now in effect for

* portions of south central Illinois and southwest Illinois... 
  including the following counties...in south central Illinois...
   Bond IL...Clinton IL...Fayette IL...Marion IL...Montgomery IL 
  and Washington IL. In southwest Illinois...Randolph IL. 

* through 7 PM this evening

* Up to 2 inches of rainfall with locally higher amounts on 
  already saturated ground will likely cause flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

TES
835 
WGUS63 KLSX 171951
FFALSX

Flood Watch
National Weather Service Saint Louis MO
251 PM CDT Sun May 17 2020


ILZ058-059-098>102-MOZ052-060>065-072>075-084-085-099-172100-
/O.EXP.KLSX.FF.A.0004.000000T0000Z-200517T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Calhoun IL-Jersey IL-Madison IL-
Saint Clair IL-Monroe IL-Lincoln MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Iron MO-Madison MO-Reynolds MO-
Including the cities of Alton, Edwardsville, Belleville, Cahokia,
Saint Charles, Washington, Union, Sullivan, Saint Louis, 
and Farmington
251 PM CDT Sun May 17 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

The Flash Flood Watch for portions of southwest Illinois and
Missouri will expire at 3 PM CDT this afternoon.

$$

ILZ060-064-065-069-070-074-079-180000-
/O.CON.KLSX.FF.A.0004.000000T0000Z-200518T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-
Including the cities of Litchfield, Vandalia, Centralia, Salem, 
Chester, and Sparta
251 PM CDT Sun May 17 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* portions of south central Illinois and southwest Illinois... 
  including the following counties...in south central Illinois...
   Bond IL...Clinton IL...Fayette IL...Marion IL...Montgomery IL 
  and Washington IL. In southwest Illinois...Randolph IL. 

* until 7 PM CDT this evening

* Up to 2 inches of rainfall with locally higher amounts on 
  already saturated ground will likely cause flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

BSH
219 
WGUS63 KLSX 172246
FFALSX

Flood Watch
National Weather Service Saint Louis MO
546 PM CDT Sun May 17 2020

ILZ060-064-065-069-070-074-079-180000-
/O.CAN.KLSX.FF.A.0004.000000T0000Z-200518T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-
Including the cities of Litchfield, Vandalia, Centralia, Salem, 
Chester, and Sparta
546 PM CDT Sun May 17 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Illinois and
southwest Illinois has been cancelled. The showers and thunderstorms
that have been producing heavy rainfall have moved out of the 
area.

$$

Britt

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 16, 6:26 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 16, 6:26 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
626 PM CDT Sat May 16 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 314 PM CDT Sat May 16 2020

Unsettled weather will continue through the weekend as an upper
level trough passes through the central CONUS. Two features of note
were analyzed within the broad upper trough this afternoon; a weak
negatively tilted shortwave extending from the central Plains into
Louisiana and a closed low moving ESE through the northern
Plains. A surface low was analyzed in the vicinity of the
Arklatex, with a warm front extending north and east into
southern SE MO and southern IL.

Several areas of showers and storms have developed in the mid-
Mississippi Valley along the elevated portion of the front. The most
vigorous convection is along and east of the Mississippi River,
where limited clouds have allowed for MUCAPE to build to around
2,000 J/kg. Effective bulk shear in this area is rather limited,
so individual updrafts have been fairly short-lived. Nonetheless,
at least one storm has pushed up to near severe levels and I
couldn't rule out another storm or two following suit.

These storms have also been very efficient rainfall producers.
With PWs in the upper quartile of seasonal climatology and a
tendency for new updrafts to develop in the immediate wake of
dying convection, we've had reports of 1-1.5" per hour beneath the
heaviest cores, resulting in flash flooding in a few areas.
Fortunately there does not appear to be any sort of anchoring
feature to focus these storms over a particular area, so I think
additional flash flooding will be rather isolated.

As we move into the evening hours, storm coverage will wane with
the instability. Meanwhile, the previously mentioned negatively-
tilted wave will continue to the ENE, drawing the surface low and
associated warm front north into the Mid-Mississippi Valley around
midnight. The surface low will then deepen and push to our NE
tomorrow morning as it interacts with the northern upper low,
before eventually dragging a cold front through the area tomorrow
afternoon.

As larger scale forcing intensifies in the early morning hours, CAMs
are in good agreement increasing precip coverage after roughly
midnight. Scattered to widespread storms are then expected to
continue until the cold front sweeps through the area during the day
tomorrow. Instability is expected to build to around 1,000 J/kg
ahead of the ahead of the front tomorrow, supporting yet another
round of thunderstorms. Much like today, effective bulk shear
looks fairly limited, with SREF guidance showing a less than 50
percent chance of us topping even 30 kts. Nonetheless this
CAPE/shear parameter space coupled with the frontal forcing would
support a limited severe threat in southern Illinois tomorrow
afternoon.

BSH

.LONG TERM...  (Monday through Next Saturday)
Issued at 427 PM CDT Sat May 16 2020

Large scale omega block still on track to take hold at the
beginning of the week while a closed low sits and spins over the
eastern third of the CONUS. Surface ridging will develop beneath
the block, kicking off an extended period of quiet weather in the
mid-Mississippi Valley. Our proximity to the eastern CONUS low
will keep things on the cloudy and cool side for the early portion
of the week. The deep moisture associated with that low will wane
as we move through the week, resulting in less overcast to broken
stratus and more broken to scattered cu. This will allow
temperatures to gradually build through the week. Some guidance is
showing a chance for diurnal showers toward the end of the week,
through the signal for this is quite weak, so have omitted it from
the forecast at this point.

BSH

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 611 PM CDT Sat May 16 2020

Showers and storms across the region will continue to decrease in
intensity and coverage this evening before picking back up around
06z as low pressure moves through the region. I think we'll only
see isolated to perhaps scattered thunder in the overnight hours,
so have left thunder out of the TAFs until storms become more
likely after sunrise. Scattered to widespread showers and storms
will then persist until a cold front moves through the region in
the afternoon, ushering the precip out of the area. Given
questions around exact timing and coverage of tomorrow's storms,
have just gone with VCTS and will update as details become more
clear.

Guidance in good agreement showing cigs quickly falling in the
early morning hours as ample low level moisture moves into the
region with the previously mentioned low. I'm not very confident
on exactly how low cigs will drop, but at this point much of the
guidance has all terminals dropping below 1,000 ft, so ended up
going IFR at all terminals.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 3:56 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat May 16 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
356 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will continue through early this evening along and east
of the Mississippi River, where there is a marginal risk for large hail
and damaging winds. Localized flash flooding is possible in areas
that have already received heavy rainfall today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms will continue on Sunday. Isolated
strong to severe storms are possible for areas near and south and
east of Saint Louis during Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

BSH

In the hours before

Local storm report, May 16, 4:42 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLOOD            WILSONVILLE             39.07N 89.86W
05/16/2020                   MACOUPIN           IL   TRAINED SPOTTER

            WATER REPORTED COMING OUT OF FIELDS AND
            FLOWING OVER ROUTE 138 BETWEEN ROUTE 4 AND
            159.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:14 PM CDTRiver Flood WarningLSXMadison5 days
May 16, 9:14 PM CDTRiver Flood WarningLSXJackson, Randolph32 days
May 17, 1:36 AM CDTAreal Flood AdvisoryLSXCalhoun, Jersey, Macoupin, Madison, Saint Clair6 hr
May 17, 2:02 AM CDTFlash Flood WarningLSXJersey, Madison5 hr
May 17, 3:32 AM CDTAreal Flood AdvisoryLSXCalhoun, Greene, Jersey, Macoupin12 hr
May 17, 8:45 AM CDTRiver Flood WarningLSXCalhoun51 hr
May 17, 11:31 AM CDTRiver Flood WarningLSXBrown33 hr
May 17, 12:26 PM CDTRiver Flood WarningLSXFayette4 days
May 17, 3:29 PM CDTAreal Flood AdvisoryLSXCalhoun, Greene, Jersey, Macoupin6 hr
May 16, 7:50 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
May 16, 8:32 PM CDTRiver Flood WarningLSXGasconade, Montgomery3 days
May 16, 9:19 PM CDTRiver Flood WarningLSXJefferson, Saint Louis7 days
May 17, 4:39 AM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois6 hr
May 17, 9:51 AM CDTRiver Flood WarningLSXGasconade, Montgomery49 hr
May 17, 10:35 AM CDTRiver Flood WarningLSXCrawford, Washington48 hr
May 17, 2:15 PM CDTRiver Flood WarningLSXReynolds29 hr

Nearby

Flash Flood Watches in Illinois, 2020Flash Flood Watches in Missouri, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.